Blizzard, Northern Sweet Grass
- When
- December 27, 12:00 AM MST to December 28, 9:00 AM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Law Enforcement
Significant blowing snow with whiteout conditions were experienced in the Big Timber area.
Strong west to southwest winds developed along the east side of the Beartooth/Absaroka Mountains. These winds combined with fresh snowcover resulted in whiteout conditions at times.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Strong west to southwest winds developed along the east side of the Beartooth/Absaroka Mountains. These winds combined with fresh snowcover resulted in whiteout conditions at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 26, 9:05 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
905 PM MST FRI DEC 26 2008
.SHORT TERM...VALID FOR SAT AND SUN...
...WHITE OUT CONDITIONS ARE EXPECTED AROUND LIVINGSTON TOWARD BIG
TIMBER LATE TONIGHT INTO SATURDAY...
SNOW IS CLOSE TO ENDING ACROSS THE FORECAST AREA AND WE SHOULD BE
ABLE TO END THE WINTER STORM WARNING WITH THIS UPDATE. A SOLID 4
TO 6 INCHES WAS COMMON OVER MOST AREAS.
SKIES HAVE CLEARED OUT WELL OVER ALL BUT THE SOUTHEAST CORNER
WHICH WILL ALLOW FOR GOOD RADIATIONAL COOLING...HOWEVER WINDS
WILL LIKELY REMAIN UP SOME OVERNIGHT AND THIS WILL KEEP
TEMPERATURES FROM REALLY BOTTEMING OUT. STILL...SOME AREAS WILL
SEE SUB ZERO TEMPERATURES TONIGHT AND WILL ADJUST TEMPS DOWN
SLIGHTLY IN EASTERN PORTIONS.
THE MAIN CONCERN ARE WINDS PICKING UP TONIGHT AND INTO SATURDAY.
LIVINGSTON AND NYE AREAS WILL CERTAINLY SEE THE FIRST STRONG WINDS
WHICH SHOULD START GETTING GOING AFTER MIDNIGHT TONIGHT AND BECOME
VERY STRONG BY SATURDAY MORNING. 6 INCHES OF NEW SNOW FELL FROM THE
NORTHERN PART OF THE PARADISE VALLEY UP TO LIVINGSTON AND EAST TO
BIG TIMBER. THIS WAS A VERY LOW DENSITY SNOW AND WHEN THE WINDS
PICK UP...THIS SNOW WILL FLY. THE STRONG WINDS WILL START TO
BECOME MORE EXPANASVE FROM JUDITH GAP TO BIG TIMBER
...BILLINGS...AND BRIDGER...BUT PROBABLY NOT UNTIL AFTER SUNRISE
GIVEN HOW THE SURFACE PRESSURE PATTERN IS FORECAST TO SET UP
TONIGHT. SO WILL DELAY THE WINTER WEATHER ADVISORY SOME...BUT
LEAVE THE ONSET OF THE BLIZZARD WARNING ALONE.
IT IS DIFFICULT TO SAY HOW LONG THE SNOW WILL BLOW AND DRIFT. THE
HIGH WINDS WILL LAST INTO SUNDAY...BUT THE QUESTION IS THERE
ENOUGH SNOW TO FLY AROUND THAT LONG. THE BLIZZARD WARNING LASTS
UNTIL SATURDAY AFTERNOON AND WE WILL NEED TO MONITOR THE EVOLUTION
OF THE BLOWING SNOW TO DETERMINE ITS DURATION. ANYONE IN
LIVINGSTON OR PLANNING ON TRAVELING THROUGH LIVINGSTON AND
SURROUNDING AREAS...SHOULD REALLY PLAN ON SIGNIFICANT DRIFTING OF
SNOW AND HORRIBLE VISIBILITIES AND CONDITIONS. MOORE
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MILDER AND WINDY PATTERN IN STORE FOR US THROUGH NEXT WEEK AS A
FLAT PACIFIC FLOW DEVELOPS. THIS WILL BE A GOOD SNOW PATTERN FOR
OUR WESTERN MTNS...BUT OVERALL A DRIER PATTERN FOR OUR PLAINS.
TOUGH TO TIME SHORTWAVES IN SUCH A PATTERN BUT IT DOES APPEAR A
FEW WILL MOVE THROUGH THE AREA...WITH GENERALLY LOW HEIGHTS.
MON/MON WAVE WILL CERTAINLY PRODUCE A GOOD SNOWFALL FOR OUR
WESTERN SLOPES WITH OROGRAPHICS AND INSTABILITY. HAVE RAISED POPS
HERE. COULD SEE A BRIEF PERIOD OF SNOW FOR OUR LOWER ELEVATIONS
SOMETIME MON INTO MON NITE WITH WAVE AND PASSAGE OF WEAK FROPA...
AND CHANCES COULD IMPROVE IF SUN NITE WAVE TURNS SFC WINDS TO THE
EAST FOR MON. MODELS VERY DIFFERENT HERE SO WILL KEEP WITH
BROADBRUSHED POPS. ANOTHER WAVE SHOULD PASS THROUGH BY THU/FRI AND
WILL KEEP POPS A BIT ABOVE CLIMATOLOGY FOR THE PLAINS...AND WELL
ABOVE FOR OUR WESTERN MTNS.
AS FOR TEMPS...WILL DEFINITELY BE WARMER THAN OF LATE BUT DO NOT
SEE ANY REAL BIG WARM UPS DUE TO THE PROGRESSIVE NATURE OF WAVES
AND PLENTY OF SNOW COVER AROUND. IN FACT...COLD AIR WILL BE
LURKING JUST TO OUR NORTH IN CANADA SO THERE IS POTENTIAL FOR GOOD
COOLING WITH ANY CLIPPERS. FOR NOW WILL STAY CONSERVATIVE WITH
HIGHS MOSTLY IN THE UPPER 20S AND 30S...WITH TUE AND THU APPEARING
AT THIS TIME TO BE THE COOLER POST FRONTAL DAYS. IN REALITY WE
COULD SEE SOME FAIRLY DRAMATIC TEMPERATURE SWINGS ON EITHER SIDE
OF SFC BOUNDARY DURING THIS TIME.
JKL
&&
.AVIATION...
PRECIPITATION WILL LINGER OVER EASTERN ZONES THROUGH THE 06Z-08Z
TIME FRAME. IFR CONDITIONS AND LOCALLY LIFR CONDITIONS WERE
REPORTED WITH THIS PRECIPITATION. VFR CONDITIONS HAVE SETTLED IN
BEHIND THIS SYSTEM. THE PRIMARY AVIATION CONCERN SHIFTS TO STRONG
SURFACE WINDS AND BLOWING SNOW ACROSS MAINLY WESTERN AND CENTRAL
ZONES...INCLUDING KLVM AND KBIL. STRONG WINDS ARE EXPECTED TO
START ACROSS THE BEARTOOTH FOOTHILLS AND KLVM AROUND THE 04Z-06Z
TIME PERIOD. GUSTY WINDS WILL SPREAD ACROSS THE PLAINS DURING THE
DAY SATURDAY. SCHUKNECHT/MOORE
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 005/027 023/038 023/037 022/031 014/030 016/026 014/033
10/Q 00/N 22/S 21/B 12/S 22/S 22/S
LVM 006/029 028/042 029/039 020/032 015/034 017/029 019/035
11/Q 11/N 22/O 22/S 22/S 22/S 22/S
HDN 905/025 013/037 018/038 017/031 008/030 008/027 005/029
10/B 00/B 02/S 21/N 11/B 22/S 22/S
MLS 903/022 016/032 016/034 014/027 008/027 007/022 009/022
20/B 00/B 02/S 21/N 11/B 22/S 22/S
4BQ 903/024 013/036 018/037 016/031 008/028 009/026 009/029
30/B 00/B 01/B 21/N 11/B 22/S 22/S
BHK 903/023 013/032 013/030 011/024 005/024 006/020 008/019
70/B 00/B 02/S 21/N 11/B 22/S 22/S
SHR 902/025 012/040 017/040 019/031 008/030 011/026 012/030
10/B 00/B 02/S 21/N 11/B 22/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6
PM MST SATURDAY FOR ZONES 28-34-35-38-39-56-63-64.
BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST
SATURDAY FOR ZONES 41-65-66.
HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON FOR ZONES 65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 944 PM MST FRI DEC 26 2008 MTZ028>042-056>058-063>068-WYZ098-099-280445- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 944 PM MST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT STRONG WINDS WILL DEVELOP IN AND AROUND LIVINGSTON LATE TONIGHT CREATE SIGNIFICANT BLOWING AND DRIFTING SNOW BY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BLIZZARD CONDITIONS ARE ANTICIPATED FROM LIVINGSTON TO BIG TIMBER AND ALONG THE BEARTOOTH FOOTHILLS SATURDAY. HIGH WINDS IN LIVINGSTON WILL CREATE WHITE OUT CONDITIONS AS RECENT SNOWFALL BEGINS TO BLOW AROUND. THE HIGH WINDS IN LIVINGSTON WILL CONTINUE UNTIL SUNDAY...BUT THE WORST OF THE BLOWING AND DRIFTING SNOW IS EXPECTED TO SUBSIDE BY SATURDAY NIGHT INTO SUNDAY. SIGNIFICANT BLOWING AND DRIFTING SNOW IS ALSO POSSIBLE INTO BIG TIMBER ON SATURDAY AS WELL. AREAS OF BLOWING AND DRIFTING OF SNOW WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL MONTANA SATURDAY AFTERNOON AS A RESULT OF 20 TO 30 MPH WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 blizzard. Local standard time, as filed.
Significant blowing snow with whiteout conditions were experienced in the Big Timber area.
Significant blowing snow with whiteout conditions were reported in Livingston, along with the closure of Interstate 90.
Significant blowing snow along with whiteout conditions were reported by the Sweet Grass County Dispatch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143878, 143879, 143880.